Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 311, NWS Raleigh, NC

August 8, 2012Alamance County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2012, 2:54 PM EDT for Alamance County, Guilford County, North Carolina. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 2:54 PM EDT (18:54 UTC)
Expired
Aug 8, 2012, 4:00 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Guilford County, NC

The radar

The Raleigh/Durham radar (KRAX), 105 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:21 PM EDTHAIL 0.752 S Altamahaw, NCPENNY SIZE HAIL NORTH OF BURLINGTON
Aug 8, 3:38 PM EDTTSTM WND DMGElon College, NCTREE DOWN IN ELON... TIME ESTIMATED BY RADAR
Aug 8, 3:38 PM EDTTSTM WND GST 49Burlington Apt, NCTHE BURLINGTON ASOS REPORTED A WIND GUST TO 43 KNOTS...49 MPH...AT 338 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS52 KRAH 081854
SVRRAH
NCC001-081-082000-
/O.NEW.KRAH.SV.W.0311.120808T1854Z-120808T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALTAMAHAW...OR OVER CAMP SPRINGS...MOVING
  SOUTHEAST AT 10 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 60
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMAHAW...
  UNION RIDGE...
  PLEASANT GROVE...

ADDITIONAL SEVERE THUNDERSTORMS WERE DEVELOPING OVER CENTRAL 
GUILFORD COUNTY...MOVING SLOWLY SOUTHEAST TOWARD SOUTHERN GUILFORD 
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3624 7926 3591 7926 3584 7924 3584 7954
      3590 7954 3590 7956 3592 8004 3608 8004
      3609 8004 3609 7954 3625 7954
TIME...MOT...LOC 1853Z 304DEG 9KT 3624 7950

$$

VINCENT
5 follow-up statements
897 
WWUS52 KRAH 081906
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT WED AUG 8 2012

NCC001-081-082000-
/O.CON.KRAH.SV.W.0311.000000T0000Z-120808T2000Z/
ALAMANCE NC-GUILFORD NC-
306 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN GUILFORD AND ALAMANCE COUNTIES...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ALTAMAHAW...OR NEAR CAMP SPRINGS...MOVING SOUTHEAST AT 10 MPH.

ADDITIONAL SEVERE THUNDERSTORMS DEVELOPING OVER CENTRAL GUILFORD 
COUNTY WILL PROGRESS SOUTHEASTWARD INTO SOUTHERN GUILFORD COUNTY 
THROUGH 400 PM.

HAZARDS IN THE WARNING INCLUDE...
DIME TO QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLEASANT GARDEN...
FOREST OAKS...UNION RIDGE...ELON COLLEGE...CLIMAX...GLEN RAVEN...
PLEASANT GROVE...SWEPSONVILLE...SUTPHIN...SNOW CAMP...SAXAPAHAW...
MEBANE...HAW RIVER...GRAHAM...BURLINGTON AND ALAMANCE.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3624 7926 3591 7926 3584 7924 3584 7954
      3590 7954 3590 7956 3592 8004 3608 8004
      3609 8004 3609 7954 3625 7954
TIME...MOT...LOC 1905Z 316DEG 7KT 3623 7948

$$

VINCENT
544 
WWUS52 KRAH 081920
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT WED AUG 8 2012

NCC001-081-082000-
/O.CON.KRAH.SV.W.0311.000000T0000Z-120808T2000Z/
ALAMANCE NC-GUILFORD NC-
320 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN GUILFORD AND ALAMANCE COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ELON
COLLEGE...OR 6 MILES NORTHWEST OF BURLINGTON...MOVING SOUTHEAST AT 10
MPH.

ADDITIONAL SEVERE THUNDERSTORMS WERE MOVING INTO SOUTHEASTERN 
GUILFORD COUNTY.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GLEN RAVEN...UNION
RIDGE...ALAMANCE...PLEASANT GROVE...SWEPSONVILLE...SUTPHIN...SNOW
CAMP...SAXAPAHAW...MEBANE...HAW RIVER AND GRAHAM.

THIS INCLUDES INTERSTATE 40 IN GUILFORD AND ALAMANCE COUNTIES.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY 
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS NOW AND STAY AWAY 
FROM THE WINDOWS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A 
VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3624 7926 3591 7926 3584 7924 3584 7954
      3590 7954 3590 7956 3592 8004 3608 8004
      3609 8004 3609 7954 3625 7954
TIME...MOT...LOC 1918Z 296DEG 7KT 3613 7953

$$

VINCENT
866 
WWUS52 KRAH 081936
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
336 PM EDT WED AUG 8 2012

NCC001-081-082000-
/O.CON.KRAH.SV.W.0311.000000T0000Z-120808T2000Z/
ALAMANCE NC-GUILFORD NC-
336 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN GUILFORD AND ALAMANCE COUNTIES...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
ALAMANCE...OR NEAR BURLINGTON...MOVING SOUTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... HAW RIVER...GRAHAM...
SWEPSONVILLE...SUTPHIN...SNOW CAMP...SAXAPAHAW AND MEBANE.

ADDITIONAL SEVERE THUNDERSTORMS WERE MOVING INTO SOUTHEASTERN 
GUILFORD COUNTY...AND WILL AFFECT THE TOWNS OF CLIMAX...FOREST OAKS 
AND PLEASANT GARDEN THROUGH 400 PM.

THIS INCLUDES INTERSTATE 40 IN GUILFORD AND ALAMANCE COUNTIES.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY 
CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS NOW AND STAY AWAY 
FROM THE WINDOWS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A 
VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3624 7926 3591 7926 3584 7924 3584 7954
      3590 7954 3590 7956 3592 8004 3608 8004
      3609 8004 3609 7954 3625 7954
TIME...MOT...LOC 1935Z 315DEG 9KT 3604 7949

$$

VINCENT
670 
WWUS52 KRAH 081952
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
352 PM EDT WED AUG 8 2012

NCC001-081-082000-
/O.CON.KRAH.SV.W.0311.000000T0000Z-120808T2000Z/
ALAMANCE NC-GUILFORD NC-
352 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN GUILFORD AND SOUTHERN ALAMANCE COUNTIES...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ALAMANCE...OR 6 MILES SOUTHWEST OF GRAHAM...MOVING SOUTHEAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.

THIS STORM PRODUCED A 49 MPH WIND GUST AT THE BURLINGTON AIRPORT AT 
338 PM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...SUTPHIN...SNOW CAMP AND 
SAXAPAHAW.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3606 7981 3606 7954 3608 7953 3608 7926
      3591 7926 3584 7924 3584 7954 3590 7954
      3592 7996
TIME...MOT...LOC 1951Z 324DEG 15KT 3597 7943

$$

VINCENT
614 
WWUS52 KRAH 082002
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT WED AUG 8 2012

NCC001-081-082010-
/O.EXP.KRAH.SV.W.0311.000000T0000Z-120808T2000Z/
ALAMANCE NC-GUILFORD NC-
402 PM EDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUILFORD AND
SOUTHERN ALAMANCE COUNTIES EXPIRES AT 400 PM EDT...

HOWEVER...A SEPARATE SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
UNTIL 445 PM FOR EXTREME SOUTHERN ALAMANCE...RANDOLPH...AND CHATHAM 
COUNTIES.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3606 7981 3606 7954 3608 7953 3608 7926
      3591 7926 3584 7924 3584 7954 3590 7954
      3592 7996
TIME...MOT...LOC 1952Z 180DEG 0KT 3598 7944

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT WED AUG 8 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. WEAK SFC HIGH PRESSURE WILL BUILD OVER
THE AREA ON THURSDAY BEFORE A STRONG SFC COLD FRONT PUSHES ACROSS
THE AREA FROM THE WEST LATE FRIDAY AND INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM WEDNESDAY...

THE TROPICAL...MOISTURE LADEN AIRMASS(PWATS 2 SD ABOVE NORMAL)THAT
HAS BEEN IN PLACE ACROSS CENTRAL NC THE PAST COUPLE OF DAYS WILL
BEGIN TO DRY OUT THIS MORNING AS DRIER AIR ALOFT NOTED OVER THE
CENTRAL AND SOUTHERN APPALACHIANS CONTINUES TO SPREAD EAST IN THE
WAKE OF THE EXITING SHORTWAVE TROUGH. THE HIGH PWATS WILL DECREASE
FROM 2 TO 2.25"...TO MORE SEASONABLE MOISTURE VALUES OF 1.3 TO 1.7".

SO FAR THIS MORNING...WE CONTINUE TO SEE SHOWER AND THUNDERSTORM
RE-DEVELOPMENT ALONG AND EAST OF US1...ALONG AND EAST OF THE DIFFUSE
SFC TROUGH AND WITHIN THE ZONE OF DPVA ASSOCIATED WITH THE EXITING
SHORTWAVE TROUGH. THIS ACTIVITY SHOULD GRADUALLY SHIFT EAST OF THE
AREA THIS MORNING...WITH AFOREMENTIONED DRYING ALOFT GIVING WAY TO
PARTLY TO MOSTLY SUNNY SKIES TO ALL OF CENTRAL NC BY THE
AFTERNOON...WITH RESULTANT STRONG AND UNIFORM DAYTIME HEATING
SPELLING THE DEMISE OF THE LINGERING SFC TROUGH.

FOR THE AFTERNOON AND EVENING...WELL DEFINED UPPER PV ANOMALY OVER
KENTUCKY THIS MORNING WILL PROGRESS SLOWLY EASTWARD ACROSS NC
VIRGINIA BETWEEN 18Z TO 06 TONIGHT. WHILE THE DRIER AIR WILL LIMIT
COVERAGE...ISOLATED TO WIDELY SCATTERED STORMS ARE POSSIBLE WITH
THIS FEATURE AS IT MOVES INTO THE AREA DURING PRIME DAYTIME HEATING
WITH ACCOMPANYING MODEST MID-LEVEL LAPSE RATES OF 6.8-7.0C/KM
OVERSPREADING WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA.
WITH THE DRIER AND SLIGHTLY COOLER AIR ALOFT...DCAPE VALUES ARE
UP(1000 TO 1500 J/KG)...ESPECIALLY ACROSS THE WESTERN PIEDMONT. SO
CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED STRONG TO SEVERE
THUNDERSTORM WIND GUSTS WITH ONE OR TWO STORMS. AFTER 18Z...WILL
HAVE CHANCE POPS IN THE WEST...WITH SLIGHT CHANCE EVERYWHERE ELSE.
STORM INTENSITY AND COVERAGE SHOULD DIMINISH WITH LOSS OF
HEATING...BUT WILL MAINTAIN A SLIGHT CHANCE THROUGH 06Z UNTIL THE
UPPER WAVE PASSES EAST OF THE AREA.

RETURN OF SUNSHINE SHOULD BOOST DAYTIME HEATING BACK
THE UPPER 80S TO AROUND 90. LOWS TONIGHT 69-73.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 252 AM WEDNESDAY...

MINOR S/W EXITS THE REGION LATE TONIGHT-EARLY THU. WEAK SUBSIDENCE
IN WAKE OF THE SYSTEM AND LACK OF SUFFICIENT CONVERGENCE SUGGEST
THAT MOST LOCALES ACROSS CENTRAL NC WILL BE DRY THU...WITH JUST
ISOLATED CONVECTION EXPECTED DURING THE MID-LATE AFTERNOON HOURS.
CONVECTION THAT DEVELOPS THOUGH WILL HAVE DECENT POTENTIAL TO
PRODUCE STRONG GUSTY WINDS. THICKNESSES IN THE 1425-1430M RANGE
SUPPORT MAX TEMPS NEAR 90-LOWER 90S.

A WEAK VORTICITY MAX LIFTS NEWD OUT OF THE DEEP SOUTH AND LIFTS INTO
OUR REGION THU NIGHT. AIR MASS ALSO BEGINS TO MOISTEN WITH PRECIP
WATER VALUES AROUND 1.75 INCHES. THIS FEATURE...THOUGH APPROACHING
REGION WHEN LOW LEVEL ATMOSPHERE WILL ATTAIN ITS MOST STABLE
CONDITION...MAY HAVE ENOUGH LIFT WITH IT TO INITIATE/SUSTAIN A FEW
SHOWERS. MIN TEMPS 69-74. -WSS

FRIDAY AND FRIDAY NIGHT:
MODELS CONTINUE TO REMAIN IN OVERALL GOOD AGREEMENT ON THE MID/UPPER
LEVEL PATTERN FOR LATE THIS WEEK... WITH A DEVELOPING DEEP TROUGH
ACROSS THE EASTERN U.S. AND A RIDGING GENERALLY CONTINUING TO HOLD
ACROSS THE WESTERN U.S. S/W ENERGY IS EXECUTED TO DIVE
SOUTH/SOUTHEASTWARD ON THURSDAY INTO THURSDAY NIGHT DEVELOPING A
DEEP TROUGH ALOFT ACROSS THE EASTERN U.S. AND CLOSED LOW ALOFT
CENTERED OVER THE GREAT LAKES AND OHIO VALLEY REGION. THIS WILL SET
THE STAGE FOR A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ON FRIDAY
AFTERNOON INTO FRIDAY NIGHT AS LARGE SCALE LIFT OVERSPREADS THE AREA
LATE FRIDAY FROM THE POSITIVE TO NEUTRAL TILTED TROUGH ALOFT...
ALONG WITH AN ASSOCIATED STRONG COLD FRONT FOR THIS TIME OF YEAR
MOVING INTO THE AREA. DETAILS IN HOW THIS POTENTIAL SEVERE WEATHER
EVENT WILL UNFOLD THOUGH REMAIN SOME WHAT UNCLEAR AT THIS TIME...
DESPITE RATHER STRONG FORCING AND GOOD DEEP LAYER SHEAR FOR THIS
TIME OF YEAR. ONE FEATURE THAT MAY AFFECT HOW MUCH WE WILL BE ABLE
TO DESTABILIZE AT THE SURFACE IN ADVANCE OF THE GOOD LARGE SCALE
LIFT AND DEEP LAYER SHEAR IS AN UPPER LEVEL DISTURBANCE CURRENTLY
TRACKING ACROSS THE PLAINS NOW... WHICH MODELS BRING THE SHEAR
AXIS/TROUGH ASSOCIATED WITH THIS ACTIVITY INTO OUR AREA ON FRIDAY
MORNING. THIS FEATURE MAY BE MORE OF THE FOCUS FOR SHOWERS AND
STORMS ON FRIDAY MORNING INTO THE AFTERNOON... ESPECIALLY ACROSS
EASTERN PORTIONS OF THE AREA. WITH THAT SAID... MODELS STILL SHOW
1000 TO 2000 J/KG OF MLCAPE FOR FRIDAY AFTERNOON... LINGERING INTO
THE EVENING. THUS... GIVEN THIS ALONG WITH THE GOOD LARGE SCALE LIFT
AND DEEP LAYER SHEAR FRIDAY AFTERNOON INTO THE OVERNIGHT....
IMPROVING TO 25 TO 35 KTS... WILL CONTINUE TO MENTION THE POTENTIAL
FOR DAMAGING WINDS IN THE HWO... WHICH SOME ORGANIZATION POSSIBLE
LEADING TO AN ENHANCED DAMAGING WIND THREAT. SPC HAD INCLUDED MOST
OF THE AREA FOR AN ENHANCED RISK FOR SEVERE STORMS FOR FRIDAY AND
FRIDAY NIGHT IN YESTERDAYS DAY 4-8 OUTLOOK. HOWEVER... AS OF THIS
WRITING...THE DAY 3 OUTLOOK HAS NOT YET BEEN ISSUED. BESIDES SEVERE
POTENTIAL...WITH PRECIP WATER VALUES HOVERING AROUND TWO INCHES AND
POSSIBILITY OF TRAINING CELLS...MAY SEE AN ENHANCED FLASH FLOODING
EPISODE...MAINLY LATE FRIDAY INTO FRIDAY EVENING.

WITH REGARD TO TIMING OF THE FRONT AN BEST CHANCE OF PRECIP...HAVE
SLOWED THE TIMING DOWN A BIT AND FOLLOWED CLOSEST TO THE 12Z
ECMWF... WHICH IS PREFERRED BY HPC ALONG WITH THE 00Z UKMET/00Z
CANADIAN. THE NAM IS THOUGHT TO BE A SLOW OUTLIER... WHILE THE 00Z
GFS IS CONSIDERED TO FAR NORTH WITH THE CLOSED LOW ALOFT CENTER. WRT
THE TIMING... WILL CONTINUE TO GO WITH LIKELY POPS... GENERALLY LATE
FRIDAY INTO FRIDAY NIGHT/SATURDAY MORNING. THE ACTUAL FRONT IS
EXPECTED TO BE DRAPED ACROSS THE AREA FROM NE TO SW BY AROUND 12Z
SATURDAY.

HIGH TEMPS ON FRIDAY WILL BE TRICKY AND TIED TO HOW MUCH HEATING WE
ARE ABLE TO REALIZE. FOR NOW... WILL GO WITH HIGHS GENERALLY IN THE
MID TO UPPER 80S. LOWS SATURDAY MORNING ARE EXPECTED TO RANGE FROM
THE UPPER 60S TO LOWER 70S. -BSD

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 AM WEDNESDAY...

THE COLD FRONT MENTIONED IN THE SHORT TERM DISCUSSION ABOVE IS
EXPECTED TO SLOWLY SHIFT EASTWARD ACROSS THE REMAINDER OF THE AREA
ON SATURDAY... BEFORE STALLING A AND DISSIPATING NEAR THE COAST ON
SUNDAY INTO MONDAY AS THE CLOSED MID/UPPER LEVEL LOW LIFTS
NORTH/NORTHEASTWARD FROM THE GREAT LAKES REGION. THIS WILL RESULT IN
A GOOD CHANCE FOR SHOWERS AND STORMS ON SATURDAY GENERALLY EAST OF
RALEIGH (WITH POSSIBLY SOME SEVERE STORMS AND/OR LOCALIZED FLASH
FLOODING)... WITH ONLY SLIGHT CHANCE TO NO POPS FOR SUNDAY THROUGH
TUESDAY AS MID/UPPER FLOW BECOMES MUCH LESS AMPLIFIED. TEMPS DURING
THE PERIOD ARE EXPECTED TO BE IN THE MID TO UPPER 80S... WITH
PERHAPS A RETURN TO SOME LOCATIONS REACHING 90 DEGREES AGAIN BY
EARLY NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM WEDNESDAY...

SLOW WEST TO EAST EROSION OF LOW CLOUDS STILL HAS KRWI AND KFAY
HANGING ON TO SOME MVFR CEILINGS FOR THE MOMENT...BUT EXPECT
CEILINGS TO IMPROVE TO VFR VERY SOON.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING...AN UPPER LEVEL DISTURBANCE WILL PROGRESS EAST THROUGH
CENTRAL NC THROUGH 06Z TONIGHT...PROVIDING AMPLE LIFT TO SUPPORT
SCATTERED SHOWERS AND STORMS. IN FACT...SOME OF THE NEWER MODEL
GUIDANCE FILTERING IN SUGGESTS CONVECTION COULD BE MORE WIDESPREAD
AND COULD POSSIBLY IMPACT ALL TAF SITES BETWEEN 18Z IN THE WEST...TO
AROUND 03Z ACROSS THE EAST/SOUTHEAST. FOR NOW WILL INCLUDE THUNDER
AT KINT AND KGSO ONLY...AND WILL MONITOR LATEST RADAR TRENDS BEFORE
ADDING THE MENTION OF THUNDER AND ASSOCIATED SUB-VFR CONDITIONS TO
ANY OTHER TAF SITES.

DEBRIS CLOUDINESS SHOULD CLEAR/SCATTER OUT BY MIDNIGHT...GIVING WAY
TO MOSTLY CLEAR SKIES. WITH LIGHT SOUTHERLY WINDS AND CONTINUED
HIGH DEWPOINTS IN THE LOWER 70S...THERE IS THE POTENTIAL FOR SOME
FOG/STRATUS...ESPECIALLY IN THE EAST WHERE NEAR SURFACE MOISTURE
IS HIGHER.

ANY STRATUS/FOG SHOULD LIFT VERY QUICKLY THURSDAY MORNING(BY 13-14Z)
WITH PREDOMINATELY VFR CONDITIONS AND ONLY ISOLATED SHOWER/STORMS
POSSIBLE. A STRONGER MID LEVEL TROUGH AND ASSOCIATED SURFACE
BOUNDARY WILL BRING INCREASING CHANCES FOR SHOWERS AND T-STORMS
LATE THURSDAY NIGHT/FRIDAY MORNING...CONTINUING  FRIDAY AFTERNOON
INTO FRIDAY NIGHT AND POSSIBLY LINGER INTO THE COASTAL PLAIN THROUGH
SATURDAY MORNING. A TRANSITION TO A MORE TRANQUIL WEATHER PATTERN
ANTICIPATED FOR SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...WSS/BSD
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, Aug 8, 12:04 PM EDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1204 PM EDT WED AUG 8 2012

NCZ007-008-021>025-038>041-074>076-083-084-091615-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
1204 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. ONE OR TWO STORMS COULD PRODUCE STRONG TO SEVERE
THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 8, 12:48 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT WED AUG 8 2012

NCZ021-081730-
FORSYTH-
1248 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF FORSYTH COUNTY
THROUGH 130 PM EDT...

AT 1247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DONNAHA AND EAST BEND...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL
HALL...PFAFFTOWN...AND...STANLEYVILLE.

THE STORM COULD APPROACH WINSTON-SALEM AFTER 115 PM.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
BRIEFLY HEAVY RAINFALL...A QUICK INCH IN LOCAL AREAS IN 15 MINUTES
OR LESS...RESULTING IN PONDING OF WATER ON ROADS.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. WHEN DRIVING IN
HEAVY RAIN...SLOW DOWN TO AVOID HYDROPLANING.

&&

LAT...LON 3610 8052 3612 8050 3612 8046 3614 8044
      3621 8045 3622 8044 3624 8046 3626 8045
      3627 8029 3619 8004 3598 8039
TIME...MOT...LOC 1647Z 296DEG 15KT 3621 8044

DJF
Special weather statement, Aug 8, 1:17 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
117 PM EDT WED AUG 8 2012

NCZ021-081815-
FORSYTH-
117 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 215
PM EDT...

AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RURAL HALL...OR ABOUT OVER KING...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STANLEYVILLE...AND...
PFAFFTOWN...WINSTON-SALEM...WALKERTOWN...SEDGE GARDEN...KERNERSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS AROUND 50 MPH.

THIS INCLUDES HIGHWAY 52 NORTHWEST OF WINSTON-SALEM.

AS THUNDERSTORMS APPROACH...SEEK SHELTER IN A NEARBY BUILDING OR
VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
BLOWING AROUND LIGHT OUTDOOR OBJECTS. WHEN DRIVING...BE PREPARED FOR
POOR VISIBILITY IN HEAVY RAIN. A QUICK INCH OF RAIN COULD FALL IN
LESS THAN 15 MINUTES FROM A SLOW MOVING THUNDERSTORM. DRIVE SLOWLY
TO AVOID HYDROPLANING.

&&

LAT...LON 3614 8044 3621 8045 3622 8044 3624 8045
      3627 8044 3626 8011 3624 8003 3601 8005
      3603 8021 3601 8022 3611 8050 3611 8051
TIME...MOT...LOC 1716Z 296DEG 15KT 3622 8032

DJF
Special weather statement, Aug 8, 1:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT WED AUG 8 2012

NCZ021-081900-
FORSYTH-
159 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF WESTERN FORSYTH
COUNTY THROUGH 300 PM EDT...

AT 157 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF DONNAHA...OR ABOUT OVER EAST BEND...MOVING SOUTH AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
DONNAHA...HUNTSVILLE...LEWISVILLE...AND CLEMMONS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS AROUND 50 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 188.

IF THUNDERSTORMS MOVE NEARBY OR OVERHEAD...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL
TREE LIMBS AND BLOWING AROUND LIGHT OUTDOOR OBJECTS. STAY TUNED TO
THIS STATION FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
      3622 8044 3626 8046 3627 8035 3600 8031
      3597 8040 3599 8043 3601 8042 3606 8047
      3604 8048 3605 8051 3609 8052
TIME...MOT...LOC 1757Z 352DEG 17KT 3626 8052

DJF
Special weather statement, Aug 8, 2:11 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
211 PM EDT WED AUG 8 2012

NCZ022-023-081915-
ALAMANCE-GUILFORD-
211 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS MAY MOVE ACROSS PARTS OF NORTHERN GUILFORD
AND ALAMANCE COUNTIES THROUGH 315 PM EDT...

AT 210 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
NORTHWEST OF MONTICELLO...OR ABOUT OVER WENTWORTH...MOVING SOUTH AT
15 MPH.

IF THE STORMS HOLD TOGETHER AS THEY MOVE SOUTH...LOCATIONS IN THE
PATH OF THE STORMS INCLUDE MONTICELLO...LAKE TOWNSEND...AND
MCLEANSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS AROUND 40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. REMEMBER THAT TREES
OFFER NO PROTECTION FROM LIGHTNING. STAY TUNED TO THIS STATION FOR
THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3625 7967 3625 7939 3624 7936 3609 7936
      3609 7993 3626 7996
TIME...MOT...LOC 1810Z 345DEG 13KT 3633 7977

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:48 PM EDTSpecial Weather StatementRAHForsyth42 min
Aug 8, 1:17 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 8, 1:31 PM EDTAreal Flood AdvisoryRAHForsyth63 min
Aug 8, 1:59 PM EDTSpecial Weather StatementRAHForsyth61 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRAHGuilford64 min
Aug 8, 2:34 PM EDTSevere Thunderstorm WarningRAHGuilford56 min
Aug 8, 3:06 PM EDTAreal Flood AdvisoryRAHGuilford73 min
Aug 8, 3:43 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph62 min
Aug 8, 4:29 PM EDTSpecial Weather StatementRAHVance, Warren61 min
Aug 8, 4:30 PM EDTSpecial Weather StatementRAHChatham, Lee60 min
Aug 8, 4:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren58 min
Aug 8, 4:52 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Stanly53 min
Aug 8, 5:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee66 min
Aug 8, 5:25 PM EDTAreal Flood AdvisoryRAHLee107 min
Aug 8, 5:32 PM EDTSpecial Weather StatementRAHMontgomery, Stanly58 min
Aug 8, 5:34 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren56 min
Aug 8, 5:43 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren62 min
Aug 8, 5:43 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly62 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRAHDurham, Granville54 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland53 min
Aug 8, 6:19 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly3 hr
Aug 8, 6:26 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Warren64 min
Aug 8, 6:33 PM EDTSpecial Weather StatementRAHWake57 min
Aug 8, 6:34 PM EDTSpecial Weather StatementRAHWake41 min
Aug 8, 6:47 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake58 min
Aug 8, 7:11 PM EDTSpecial Weather StatementRAHScotland49 min
Aug 8, 7:21 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson54 min
Aug 8, 7:34 PM EDTAreal Flood AdvisoryRAHWake54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.